Everyone wants a good night’s rest, no matter what age you are but using medications to aid in sleep can have side effects and be dangerous if not managed responsibly. Recently there have been reports in the news about children overdosing on a common sleep aid called melatonin.
What is Melatonin?
Melatonin is a hormone made naturally by the body and is mainly used to aid with sleep and circadian rhythm. It can also be produced synthetically in a laboratory and is sold over the counter as a sleep aid for adults and children. It comes in pill, capsule, liquid, and gummy form.
Increase in Pediatric Melatonin Overdoses
The Centers for Disease Control and Prevention (CDC), released a report on June 3rd, 2022 about the increase in pediatric melatonin ingestion overdoses. Researchers found that in 2020, melatonin was the most frequently ingested substance by children reported to poison control centers. Between 2012 and 2021, the ingestion of melatonin by children increased by 530%. To read the original report from the CDC, click here.
What Parents Can Do
According to ABC News chief medical correspondent Dr. Jennifer Ashton, most of the melatonin overdoses were unintentional. She recommends the parents know the following information and tips to help keep their children safe from melatonin overdose.
1. Know that Melatonin is Easily Accessible but can be Dangerous
Melatonin is sold over the counter and is considered a supplement, making it easily accessible. It comes in different forms including gummies which could be appealing to children. The easy access and possible attractiveness to kids increase exposure to risk.
2. Know That There is Limited Research
There have not been many studies on the use of melatonin in children so the long-term side effects of melatonin use in kids are not known. The American Academy of Pediatrics recommends the use of melatonin in children should be supervised by a pediatrician.
3. Melatonin Overdose is an Emergency
If a child ever takes melatonin without adult supervision, it is an emergency. You will not be able to determine how much they took and how it will affect them. You should bring them to an emergency room or call poison control. Melatonin overdose may cause abdominal pain, nausea, vomiting, excessive tiredness, and trouble breathing.
4. Keep Melatonin Out of Reach from Children
All medications and supplements including melatonin should be kept out of reach from kids. Keep safety caps secure on medications so that children can’t get them open easily. Teach your kids about medication safety.
To read the original article quoting Dr. Ashton from Good Morning America, click here.
Centers for Disease Control and Prevention. (2022, June 2). Pediatric melatonin ingestions – United States, 2012–2021. Centers for Disease Control and Prevention. Retrieved June 9, 2022
Kindelan, K. (n.d.). Child overdoses of one common supplement have skyrocketed over the past decade. Good Morning America. Retrieved June 9, 2022
Services We Offer:
Home | About | OB Videos | Insurances Accepted | Blog | Providers | Michael Anthony, MD, FACOG | Noemi Maydew, MD, FACOG | Anne Bond Bonpain, MD, FACOG | Elita Wyckoff, MD, FACOG | Gilberto Rodrigo, MD, FACOG | Jennifer Fraley, MD, FACOG | Heather Flowers | Courtney Braswell | Services | Patient Care | Advanced Care Team | Testimonials | Contact Us | Patient Portal